Botox and texting may not mix

NEW YORK Thu Jun 23, 2011 11:18am EDT

Related Topics

NEW YORK (Reuters) - Anyone contemplating Botox treatments for excessive sweating might want to consider the case of a U.S. teen-ager.

The 17-year-old girl, a typical whiz at sending text messages from her phone, had Botox injections to control excessive sweating on her palms -- and afterwards, she couldn't text as well, according to a case study published in Archives of Dermatology.

Doctors who use Botox said they had never heard complaints of texting impairment from patients, but they added that it wasn't entirely unexpected since the injections have been linked to muscle weakness.

"I would definitely discuss this with my patients going forward as a specific potential side effect," said Julia Lehman at the Mayo Clinic in Rochester, Minnesota, who treated the teen-ager.

The case "shows the importance of thinking about modern-day activities and how our treatments could potentially impair some of these modern-day activities such as texting."

Lehman's patient suffered from excessive sweating, or hyperhidrosis, on her hands for several years.

Along with making it difficult for some people to do their jobs and perform other tasks that require dexterity, hyperhidrosis also causes embarrassment and keeps many people away from social events.

Prescription antiperspirants are usually the first treatment step. But when the teen didn't get any better, Lehman moved on to Botox -- which, given in tiny injections on the palm and fingers, blocks the signal that causes sweat to be released.

But it also relaxes other muscles not related to sweating in the process.

A week after getting Botox, the patient sweated much less, but her texting skills had decreased as well, Lehman reported. The impairment lasted for about six weeks, although the patient did not need a new Botox injection for several months.

Other doctors said that hand weakness was a known side effect of Botox treatments, but that most patients with hyperhidrosis are willing to take the trade-off because the condition interferes with their lives so much.

The Botox dose or administration technique can be changed if patients have side effects the first time around. Botox treatments for hyperhidrosis have to be repeated every few months, although the time between treatments often increases after the first few rounds.

Madu Onwudike, who has researched Botox use for hyperhidrosis at Royal Bolton Hospital in the United Kingdom, said Botox isn't his first treatment choice for the condition because it's possible that some muscle problems will persist.

"In my experience the weakness is not permanent but the muscle wasting may be permanent in patients receiving recurrent injections," he said.

"Generally patients cope well with the transient weakness and rarely regret the treatment because of this side effect."

Lehman said that since Botox is now being used in younger patients, this may require doctors to be in tune with side effects that, like texting, mostly affect that group. SOURCE: bit.ly/lAggBV

(Reporting by Genevra Pittman at Reuters Health; editing by Elaine Lies)

FILED UNDER:
We welcome comments that advance the story through relevant opinion, anecdotes, links and data. If you see a comment that you believe is irrelevant or inappropriate, you can flag it to our editors by using the report abuse links. Views expressed in the comments do not represent those of Reuters. For more information on our comment policy, see http://blogs.reuters.com/fulldisclosure/2010/09/27/toward-a-more-thoughtful-conversation-on-stories/
Comments (6)
NashvilleDave wrote:
Did anyone consider that her palms might be sweating from holding a cellular phone all day?

Jun 23, 2011 2:51pm EDT  --  Report as abuse
redbeard1983 wrote:
NashvilleDave…you’re not thinking like a doctor, she needs treatment and prescriptions.

Jun 23, 2011 8:05pm EDT  --  Report as abuse
roccotool wrote:
Why do I care that one teenager can’t text as much?

Jun 23, 2011 12:06am EDT  --  Report as abuse
This discussion is now closed. We welcome comments on our articles for a limited period after their publication.